Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 12, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 4, 2018, 6:33 PM EDT for Cambria County, Pennsylvania. It was in force for 72 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 6:33 PM EDT (22:33 UTC)
- Expired
- May 4, 2018, 7:45 PM EDT
- In force
- 72 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cambria County, PA
The radar
The State College radar (KCCX), 78 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 7:12 PM EDT | TSTM WND DMG | Mylo Park, PA | NUMEROUS WIRES DOWN |
| May 4, 7:45 PM EDT | TSTM WND DMG | Moxham, PA | WIRES DOWN ALONG PARK AVENUE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WUUS51 KCTP 042233
SVRCTP
PAC021-042345-
/O.NEW.KCTP.SV.W.0012.180504T2233Z-180504T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
633 PM EDT FRI MAY 4 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Cambria County in central Pennsylvania...
* Until 745 PM EDT
* At 632 PM EDT, severe thunderstorms were located along a line
extending from 10 miles north of Northern Cambria to near Indiana
to Murrysville, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Belmont, Johnstown, Westmont, Nanty-Glo, Portage, Ebensburg,
Salix-Beauty Line Park, Northern Cambria, Scalp Level and Prince
Gallitzin State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4048 7892 4073 7880 4072 7835 4065 7840
4064 7844 4060 7844 4054 7848 4051 7854
4037 7856 4035 7861 4028 7865 4026 7864
4024 7866 4025 7888 4027 7889 4028 7893
4029 7906
TIME...MOT...LOC 2232Z 277DEG 54KT 4080 7883 4067 7906 4048 7963
HAIL...<.75IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:42 PM EDT, 51 minutes earlier.
Area forecast discussion, May 4, 5:42 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service State College PA 542 PM EDT Fri May 4 2018 .SYNOPSIS... A cold front will push southeast across the region later this afternoon and evening, producing scattered strong to severe thunderstorms. The front will likely stall out in the vicinity of southern Pa into early next week, as an upper level trough lingers across the Ohio River Valley. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... *Severe Thunderstorm Watch #75 issued for western and north- central PA until 9PM EDT. Radar is relatively quiet as of early afternoon. However, atmosphere is destabilizing and the threat for severe weather is increasing. Already getting gusty winds away from storms in Ohio, and the threat will spread east as the developing squall line moves eastward. SPC is considering expanding the watch into Central PA and SRN NY. We are in a very moist airmass ahead of the cold front as indicated by the SREF/GEFS PWAT anomalies. Once again today the wind fields are impressive with bulk shear already over 50kt over the entire area. Also once again, instability looks to be less than overwhelming. The latest deterministic HRRR shows a squall line moving quickly SE between about 4 and 7PM, showing a rapid weakening trend after 5PM. The front and squall line will move through during the early evening with the showers expected to have cleared the region by midnight. Cooler and drier air will allow for a much more comfortable night for sleeping. Lows will range from the mid 40s north to mid 50s SE. The humidity will also be noticeably lower. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... The cold front is forecast to become nearly stationary just south of the forecast area Saturday, with most of the area enjoying a dry day. Showers will begin to creep back northward during the second half of the day, but for now it looks like best chance of showers before the day is over will be for the Maryland border counties. It will feel cool compared to recent days with highs only in the 70s. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... A southern stream trough will team with plume of above normal PW and frontal wave to produce rain spreading SW to NE across south-central PA Saturday Night into Sunday morning. Steadier rain should taper to more showery conditions Sunday afternoon as the upper level trough lifts northeast and shears out into New England. High confidence in dry weather Mon-Wed under influence of high pressure and below normal PW airmass. Frost potential remains confined to the northern tier/NW Alleghenies which does not officially start the growing season until May 11th or May 21st. Despite lower trending RH, fire wx risk is low due to light winds and ongoing vegetation green-up. The next frontal system is slated to arrive Thursday into Friday with showers and thunderstorms. Near average temperatures should trend warmer by the end of next week. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... Organizing line of thunderstorms now moving through northwest portions of Central Pennsylvania. In general, VFR conditions will prevail during the evening, but will be punctuated by brief reductions to MVFR/IFR with the passage of the line of storms. Conditions will improve from west to east late afternoon into this evening. HRRR still indicates that organized line will weaken considerably as it moves into southeastern PA later during the evening hours. VFR expected Saturday. Outlook... Sat...VFR. Sun...Chance of MVFR/showers PM. Mon-Wed...Mainly VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Steinbugl AVIATION...Jung/La Corte
Hazardous weather outlook, May 4, 6:23 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service State College PA 623 PM EDT Fri May 4 2018 PAZ006-010>012-017>019-024-033-037-041-042-045-046-052230- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Somerset-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming- 623 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-005-025>028-034>036-056>059-063>066-052230- Warren-McKean-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 623 PM EDT Fri May 4 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ049>053-052230- Union-Snyder-Montour-Northumberland-Columbia- 623 PM EDT Fri May 4 2018 ...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 4, 5:38 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 2 S RUSSELL 41.89N 79.14W
05/04/2018 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN
0425 PM TSTM WND DMG WARREN 41.84N 79.14W
05/04/2018 WARREN PA 911 CALL CENTER
TREES AND WIRES DOWN
0458 PM TSTM WND DMG 1 W WESTLINE 41.77N 78.77W
05/04/2018 MCKEAN PA 911 CALL CENTER
INDIVIDUAL TRAPPED UNDER A DOWNED TREE
0500 PM TSTM WND DMG 2 ENE GIBBS HILL 41.76N 78.87W
05/04/2018 MCKEAN PA 911 CALL CENTER
TREE DOWN BLOCKING BLISS HILL ROAD
0503 PM TSTM WND DMG AIKEN 41.88N 78.58W
05/04/2018 MCKEAN PA 911 CALL CENTER
TREES DOWN ON WIRES INTERSECTION OF NORTHLAND ROAD AND
ROUTE 646
0510 PM TSTM WND GST LANTZ CORNERS 41.71N 78.69W
05/04/2018 M51 MPH MCKEAN PA PENNDOT RWIS
INTERSECTION OF ROUTE 219 AND ROUTE 6
0524 PM TSTM WND DMG 3 W WHISTLETOWN 41.45N 78.77W
05/04/2018 ELK PA 911 CALL CENTER
TREES AND WIRES DOWN ACROSS THE INTERSECTION OF GRANT
AND BINGHAM ROAD
&&
EVENT NUMBER CTP1801732 CTP1801731 CTP1801735 CTP1801733 CTP1801734
CTP1801736 CTP1801737
TYBURSKILocal storm report, May 4, 5:41 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG 1 S SMETHPORT 41.79N 78.45W
05/04/2018 MCKEAN PA 911 CALL CENTER
NUMEROUS TREES AND WIRES DOWN ON IRISH HOLLOW ROAD
&&
EVENT NUMBER CTP1801738
TYBURSKILocal storm report, May 4, 5:49 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 1 SE GRANDVIEW 41.41N 78.53W
05/04/2018 ELK PA 911 CALL CENTER
ROOF OFF A STRUCTURE BLOCKING SOUTH MICHAEL ROAD AT
AVERYVILLE ROAD
&&
EVENT NUMBER CTP1801739
TYBURSKILocal storm report, May 4, 5:57 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
557 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 2 E ROULETTE 41.77N 78.12W
05/04/2018 POTTER PA 911 CALL CENTER
NUMEROUS TREES AND WIRES DOWN BETWEEN ROULETTE AND
COUDERSPORT
&&
EVENT NUMBER CTP1801740
TYBURSKILocal storm report, May 4, 6:24 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND GST CLEARFIELD AIRPORT 41.05N 78.41W
05/04/2018 M54 MPH CLEARFIELD PA ASOS
&&
EVENT NUMBER CTP1801741
RXRLocal storm report, May 4, 6:26 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 2 SSW KERSEY 41.34N 78.61W
05/04/2018 ELK PA 911 CALL CENTER
TREES DOWN ON WIRES ON SOUTH KERSEY ROAD
&&
EVENT NUMBER CTP1801742
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:42 PM EDT | Special Weather Statement | CTP | McKean, Warren | 48 min |
| May 4, 3:50 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 55 min |
| May 4, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 89 min |
| May 4, 5:09 PM EDT | Severe Thunderstorm Warning | CTP | Potter | 96 min |
| May 4, 5:22 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Elk | 83 min |
| May 4, 5:54 PM EDT | Severe Thunderstorm Warning | CTP | Tioga | 81 min |
| May 4, 6:00 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Lycoming | 90 min |
| May 4, 6:49 PM EDT | Special Weather Statement | CTP | Clearfield | 26 min |
| May 4, 6:55 PM EDT | Special Weather Statement | CTP | Blair, Huntingdon, Lycoming, Mifflin, Sullivan, Union | 80 min |
| May 4, 7:33 PM EDT | Special Weather Statement | CTP | Somerset | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.